Illinois, 2023Tornadoes and Damaging Wind in Illinois, July 12, 2023
July 12, 2023 · NWS LOT · 18 events in 7 counties and zones
During the evening of July 12, scattered thunderstorms dropped 13 tornadoes across far northeast Illinois, primarily within the west of northwest suburbs of Chicago. Of these 13 tornadoes, three were determined to be EF-1 with the remaining 10 being EF-0.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of July 12, scattered thunderstorms dropped 13 tornadoes across far northeast Illinois, primarily within the west of northwest suburbs of Chicago. Of these 13 tornadoes, three were determined to be EF-1 with the remaining 10 being EF-0.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 12, 2:04 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 12, 2:04 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
304 PM CDT Wed Jul 12 2023
.MESOSCALE DISCUSSION...
Issued at 300 PM CDT Wed Jul 12 2023
...THREAT FOR STRONG TORNADOES THIS EVENING...
A recent hand surface analysis places a compact meso-low pressure
system centered near Gutenberg, Iowa just north of a surface warm
front stretching from near Dubuque, Iowa southeastward across
Freeport, Aurora, and Valparaiso. Meanwhile, a cold fronts
stretches from near Galena, Illinois to Washington, Iowa. Ahead of
the MCV and south of the warm front, filtered sunshine within an
airmass characterized by pooling surface dew points in the lower
70s is leading to quickly- increasing instability with RAP-
analyzed MLCAPE already exceeding 1000 J/kg ahead of the cold
front. Meanwhile, augmented flow around the periphery of the MCV
is leading to a strongly sheared low- to mid- level kinematic
environment, with both the KLOT/KDVN VWPs showing some 50 kt of
0-6km shear. In fact, locally backed winds along the warm front is
contributing to nearly 40kt of 0-500m shear and 250+ J/kg of
0-500m SRH roughly from Rockford to Romeoville. Such high values
of low-level SRH are relatively rare for our local area for this
time of year.
Over the next few hours, explosive thunderstorm development appears
likely near the Mississippi River with the favorable thermodynamic
and kinematic parameter space supporting a quick evolution into
several supercells. Damaging winds and hail are likely with any
storm. Perhaps more concerning, Bunker's right storm motion along
the warm front will provide unusually long residence times within
the high-magnitude low-level SRH environment, supporting an
unusually high threat for episodic strong tornadoes (EF2+) for our
local area. Extrapolating the location of the warm front, such a
threat appears highest from near Rockford to the Chicago
metropolitan areas between 4 and 8 PM CDT.
Stay weather aware this afternoon and evening. Have multiple ways to
get warnings. And, be ready to take cover in the most
interior, lowest level of your building.
Borchardt
&&
.SHORT TERM...
Issued at 300 PM CDT Wed Jul 12 2023
Through Thursday night...
* Severe weather, including a threat for damaging tornadoes, is
expected this afternoon through mid evening. Flash flooding is
also possible, especially in urban areas.
More details on this afternoon and evening's severe weather threat
are addressed in the Mesoscale Discussion above.
Looking ahead to tonight, in the wake of the evening thunderstorms,
residual low-level moisture could result in at least patchy fog
and/or low-stratus development across the area. Due to some
uncertainty with whether this ends up as mainly stratus vs fog,
opted to hold off on a formal gridded forecast mention. A few
light showers and a rumble of thunder will be possible across the
southern fringes of our forecast area toward central Illinois.
Thursday overall looks quiet for most areas. Cannot rule out a few
spotty showers and storms late morning into the afternoon but most
areas should remain dry. Temperatures top out in the lower 80s with
70s expected along the lakeshore.
Petr
&&
.LONG TERM...
Issued at 300 PM CDT Wed Jul 12 2023
Friday through Wednesday...
By the time we get to Friday, our main influencer for our weather
will continue to be a low-pressure system right over the Hudson Bay.
We will also have a little shortwave and potentially, a weak cold
front come through the area. That, along with the low will be our
main forcing mechanisms, and will contribute to more episodes of
potential showers and thunderstorms during the afternoon and evening
hours on Friday. Friday will also be a humid day, due to
temperatures in the lower 80s, and dews getting into the mid 70s.
The NAM also has precipitable water values getting close or up to
the 2 inch margins, so there certainly will be room for high
rainfall rates. The jet stream from this flow pattern is likely
going to stick with us in the near term through mid next week,
which will contribute to the possibility for on and off showers
and thunderstorms.
The low centered over the Hudson Bay will proceed to move downward
over southern Ontario and into the Lake Superior region. The winds
coming from the northwest, forced by the low will help bring in
slightly cooler air and help keep the higher dew points to the
south. Looking at both the GFS and the EURO, it shows that this
ongoing low and shortwave trough should shift to the east,
reducing our chances for rain and lift our region into the ridge,
bringing chances for hot and dry weather toward the middle of
next week.
Bjork/Yack
&&
.AVIATION...
For the 18Z TAFs...
Forecast concerns for the terminals...
*Waves of showers and thunderstorms moving through this afternoon
with a threat for gusty winds
*Varying wind directions behind storms, but generally favoring a
southerly direction
*Lowering ceilings overnight into Thursday morning with IFR
conditions possible
A line of thunderstorms continues to push eastward across
northeast Illinois as of 1730z, but is expected to clear over the
next hour or two. While a brief lull is expected for a couple
hours early this afternoon, guidance continues to indicate that
the atmosphere should destabilize during this period and allow an
additional round of storms to develop in the 21z to 22z timeframe.
If storms are able to develop, they would move east-southeast
across the terminals through 00z this evening and could contain
gusty winds in excess of 30 kts in addition to some large hail.
However, there is some lingering uncertainty in how far south the
storms would propagate with areas along and north of I-80 most
favored at this time. Given that this favored area includes the
terminals I did add a TEMPO in the TAFs for this thunderstorm
threat.
Otherwise, expect winds to generally be from the south with speeds
around 10 kts this afternoon though some variability in
directions can be expected at times. Winds will become northerly
this evening before turning southeasterly for the Chicago
terminals Thursday morning while other sites remain westerly.
Finally, ceilings are expected to lower behind the storms
overnight due to the lingering moisture. Guidance has continued
to indicate that low-end MVFR to possibly IFR conditions are
expected and should linger into Thursday morning. Though it does
look like conditions should start to improve by mid-morning with
VFR conditions forecast to return by the afternoon. There is also
the chance for isolated showers and/or storms Thursday afternoon,
but confidence in coverage is too low for a formal mention at this
time.
Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ013-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108
until 7 PM Wednesday.
IN...Flood Watch...INZ001 until 7 PM Wednesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jul 12, 3:11 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
411 PM CDT Wed Jul 12 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-132115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
411 PM CDT Wed Jul 12 2023 /511 PM EDT Wed Jul 12 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated Tornado Risk.
Limited Hail Risk...up to Two Inch Size.
Limited Damaging Wind Risk...up to 70 mph.
Elevated Flooding Risk.
DISCUSSION...
Severe thunderstorms are expected this afternoon and evening
across northern Illinois into northwest Indiana. This includes a
threat of damaging tornadoes. Additional hazards include damaging
wind and hail. Localized areas of flash flooding, especially in
urban areas, are also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Friday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Saturday through Tuesday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will be needed through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east southeast at 30 mph.
LMZ740>745-132115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
411 PM CDT Wed Jul 12 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated Waterspout Risk.
Limited Hail Risk...up to Two Inch Size.
Limited Thunderstorm Wind Gust Risk...up to 60 kt.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday through Monday...
Limited Thunderstorm Risk.
Petr
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jul 12, 1:31 PM CST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
231 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Flood 2 WSW Romeoville 41.64N 88.12W
07/12/2023 Will IL NWS Employee
4in of flowing water along southbound lanes
of Weber.
&&Local storm report, Jul 12, 1:40 PM CST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
240 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM Flood Chicago Ridge 41.70N 87.78W
07/12/2023 Cook IL Public
A couple inches of standing water in the
right-hand lanes of I57.
&&Local storm report, Jul 12, 1:47 PM CST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
247 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Rain 3 SSW Burr Ridge 41.71N 87.94W
07/12/2023 M1.69 inch DuPage IL Mesonet
Mesonet station GW3333 Burr Ridge, 3hr
total.
&&Local storm report, Jul 12, 1:48 PM CST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
248 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Rain 1 W Lemont 41.67N 88.03W
07/12/2023 M1.36 inch Will IL Mesonet
Mesonet station LEMI2 Lemont - Des Plaines
R., 3hr total.
&&Local storm report, Jul 12, 1:49 PM CST, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
249 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM Rain 1 SE Willow Springs 41.73N 87.85W
07/12/2023 M1.32 inch Cook IL Mesonet
Mesonet station AT062 Hickory Hills, 3hr
total.
&&Local storm report, Jul 12, 2:29 PM CST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
329 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Rain 1 NNW Oswego 41.69N 88.36W
07/12/2023 M4.56 inch Kendall IL Trained Spotter
Spotter measured 4.56in of rain in 24hrs.
&&Tornado, Boone
- When
- July 12, 4:25 PM CST to 4:29 PM CST
- Where
- Boone County, 2.25 mi S of Argyle to 1.75 mi WNW of Timberlane
- Rating
- EF0
- Path length
- 2.46 mi
- Path width
- 175 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.327, -88.940
An EF-0 tornado dropped on the northeast side of Orth and Argyle Roads along the Winnebago and Boone County line. The tornado then tracked east-northeast before lifting in a farm field east of Beloit Road between Dawson Lake and Orth Roads. Damage along the path of the tornado consisted of snapped and uprooted trees, in addition to minor roofing damage.
Tornado, Kendall
- When
- July 12, 4:36 PM CST to 4:44 PM CST
- Where
- Kendall County, 1.22 mi NE of Oswego to 4.03 mi ENE of Boulder Hill
- Rating
- EF0
- Path length
- 4.14 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.693, -88.333
An EF-0 tornado impacted northeastern Oswego and southeastern Aurora. Damage along the tornado's path was characterized primarily by downed trees and tree limbs, as well as a few instances of exterior damage to homes.
Tornado, McHenry
- When
- July 12, 5:06 PM CST to 5:17 PM CST
- Where
- McHenry County, 0.69 mi SE of Harmony to 1.41 mi ESE of Huntley
- Rating
- EF1
- Path length
- 6.42 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.154, -88.519
This tornado started in a field off US-20 near Getty Road along the McHenry/Kane County line. The tornado tracked east-northeast along and just south of Harmony Road, west of Huntley, snapping tree limbs and uprooting trees. The tornado continued east, just south of Main Street, damaging a small outbuilding and downing additional tree limbs. The tornado then shifted northeast into downtown Huntley while increasing to EF-1 intensity. It then continued between Main Street and Douglas Avenue causing substantial roof damage to two homes and uprooting additional trees. The tornado shifted a final time to the east-southeast, passing the Huntley Police station and causing more tree damage before lifting near Leland Lane and Central Park Boulevard on the east side of Huntley.
Tornado, Du Page
- When
- July 12, 5:09 PM CST to 5:10 PM CST
- Where
- Du Page County, 0.45 mi WSW of Burr Ridge to 0.24 mi ENE of Burr Ridge
- Rating
- EF1
- Path length
- 0.7 mi
- Path width
- 150 yd
- Continued into
- Cook, Il (LOT)
- Reported by
- NWS Storm Survey
- Coordinates
- 41.747, -87.928
This tornado began near 79th and Grant streets in Burr Ridge and continued northeast, crossing into Cook County at the Burr Ridge Village Center, the intersection of Interstates 55 and 294, the southeastern side of the Progress Rail Electro-Motive facility, and into Stickney. Damage along the path of the tornado consisted of snapped trees and tree branches, damage to walls and roofs of homes and businesses, and the movement of shipping containers in industrial areas. One truck driver was injured as his truck was blown over on First Avenue in McCook. The tornado appeared to lift near Veterans Memorial Park in Stickney.
Tornado, Cook
- When
- July 12, 5:10 PM CST to 5:27 PM CST
- Where
- Cook County, 0.29 mi WNW of Burr Ridge to 0.48 mi E of Stickney
- Rating
- EF1
- Path length
- 8.36 mi
- Path width
- 150 yd
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 41.751, -87.915
This tornado began near 79th and Grant streets in Burr Ridge and continued northeast, crossing into Cook County at the Burr Ridge Village Center, the intersection of Interstates 55 and 294, the southeastern side of the Progress Rail Electro-Motive facility, and into Stickney. Damage along the path of the tornado consisted of snapped trees and tree branches, damage to walls and roofs of homes and businesses, and the movement of shipping containers in industrial areas. One truck driver was injured as his truck was blown over on First Avenue in McCook. The tornado appeared to lift near Veterans Memorial Park in Stickney.
Tornado, Kane
- When
- July 12, 5:16 PM CST to 5:32 PM CST
- Where
- Kane County, 1.58 mi SW of Plato Center to 2.05 mi NE of South Elgin
- Rating
- EF1
- Path length
- 9.47 mi
- Path width
- 440 yd
- Continued into
- Cook, Il (LOT)
- Reported by
- NWS Storm Survey
- Coordinates
- 42.011, -88.448
This tornado started in a farm field east of Kendall Road and continued eastward through Elgin. Damage along the path of the tornado consisted of snapped trees and tree limbs, especially between Bowes Bend Drive and Randall Road. Damage to roofs, siding, and walls of homes, a garage, and a farm building was also noted near Bowes Bend Drive and Longcommon Parkway. The roof of a church was also damaged near Nesler Road. The storm crossed into Cook County on the southwest side of Bluff Spring Fen. The tornado appeared to lift near the intersection of Gifford Road and Lake Street.
Tornado, Kane
- When
- July 12, 5:18 PM CST to 5:23 PM CST
- Where
- Kane County, 1.89 mi WSW of Bowes to 0.95 mi ESE of Bowes
- Rating
- EF0
- Path length
- 2.6 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.987, -88.412
As the Elgin EF-1 tornado was ongoing, a second tornado touched down near the intersection of McDonald and Crawford roads on the far north side of Campton Hills and continued east-northeast through the southwestern portion of Elgin. Damage along the path of this EF-0 tornado consisted almost entirely of snapped tree limbs with one home in the Bowes Creek Country Club experiencing damage to an exterior wall and roof. The tornado appeared to lift near the intersection of Hopps Road and Lisa Lane.
Tornado, Cook
- When
- July 12, 5:32 PM CST to 5:34 PM CST
- Where
- Cook County, 1.07 mi NW of Spaulding to 1.24 mi NE of Spaulding
- Rating
- EF1
- Path length
- 1.47 mi
- Path width
- 440 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.012, -88.263
This tornado started in a farm field east of Kendall Road and continued eastward through Elgin. Damage along the path of the tornado consisted of snapped trees and tree limbs, especially between Bowes Bend Drive and Randall Road. Damage to roofs, siding, and walls of homes, a garage, and a farm building was also noted near Bowes Bend Drive and Longcommon Parkway. The roof of a church was also damaged near Nesler Road. The storm crossed into Cook County on the southwest side of Bluff Spring Fen. The tornado appeared to lift near the intersection of Gifford Road and Lake Street.
Tornado, McHenry
- When
- July 12, 5:33 PM CST to 5:34 PM CST
- Where
- McHenry County, 0.68 mi NNE of Barrington Hills to 0.83 mi NE of Barrington Hills
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 125 yd
- Continued into
- Lake, Il (LOT)
- Reported by
- NWS Storm Survey
- Coordinates
- 42.169, -88.205
An EF-0 tornado began along Spring Creek Road in far southeastern McHenry County and the village of Barrington Hills before quickly moving into southwestern Lake County. Damage occurred as a farm outbuilding was struck, detaching two walls. Damage then continued with snapped trees and tree limbs along N Buckley Road and in the Chicago Highlands subdivision off of Northwest Highway. The tornado appeared to lift near W Sunset Road off IL-59, north of the Roslyn Road Elementary School in unincorporated Barrington.
Tornado, Lake
- When
- July 12, 5:34 PM CST to 5:39 PM CST
- Where
- Lake County, 1.2 mi WNW of Barrington Hills to 1.01 mi NNW of Barrington
- Rating
- EF0
- Path length
- 3.11 mi
- Path width
- 125 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.169, -88.200
An EF-0 tornado began along Spring Creek Road in far southeastern McHenry County and the village of Barrington Hills before quickly moving into southwestern Lake County. Damage occurred as a farm outbuilding was struck, detaching two walls. Damage then continued with snapped trees and tree limbs along N Buckley Road and in the Chicago Highlands subdivision off of Northwest Highway. The tornado appeared to lift near W Sunset Road off IL-59, north of the Roslyn Road Elementary School in unincorporated Barrington.
Tornado, Cook
- When
- July 12, 5:41 PM CST to 5:42 PM CST
- Where
- Cook County, 1.1 mi NW of Hanover Park to 0.98 mi NNW of Hanover Park
- Rating
- EF0
- Path length
- 0.47 mi
- Path width
- 80 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.012, -88.154
A brief EF-0 tornado began near the intersection of Yorkshire Dr. and Phoenix Lake Ave. in Streamwood and tracked east for about half a mile before lifting as it crossed Barrington Rd. This tornado stripped siding off of two walls at the Portillo's at Ramblewood Dr. and Barrington Rd. while also causing some tree damage and blowing around light debris along its track. Tree damage also continued east of Barrington Rd. into Hanover Park, though witness accounts and the broadening nature of a predominantly southwest to northeast oriented damage field suggest that this damage was caused by strong southwesterly straight-line winds of up to 75 mph that descended to ground level right as the tornado was lifting.
Thunderstorm Wind, Cook
- When
- July 12, 5:42 PM CST to 5:43 PM CST
- Where
- Cook County, 0.91 mi NNW of Hanover Park to 1.08 mi NNE of Hanover Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.013, -88.144
Immediately downstream of where the Streamwood tornado lifted was a concentrated area of tree damage that was evident from S Barrington Rd extending eastward to Carlisle Dr. The orientation of the damage and eyewitness accounts suggest that this was caused by straight line winds as opposed to a tornado.
Tornado, Cook
- When
- July 12, 5:43 PM CST to 5:45 PM CST
- Where
- Cook County, 1.37 mi NE of Hanover Park to 1.55 mi N of (O6c) Schaumburg Regional Airport
- Rating
- EF0
- Path length
- 1.06 mi
- Path width
- 80 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.014, -88.121
A brief, weak EF-0 tornado touched down near Jane Addams Junior High School in Schaumburg and tracked east for a little over a mile before lifting as it approached Salem Dr. This tornado produced sporadic and mostly minor tree damage along its track.
Tornado, Du Page
- When
- July 12, 5:44 PM CST to 5:50 PM CST
- Where
- Du Page County, 1.31 mi NNW of Carol Stream to 1 mi WNW of Glendale Heights
- Rating
- EF0
- Path length
- 2.88 mi
- Path width
- 125 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.927, -88.141
An EF-0 tornado dropped at Glenbard North High School in Carol Stream and ended just east of Americana Park in Glendale Heights. This tornado primarily caused tree damage along its 2.9 mile long path, but a couple of warehouses sustained minor roofing damage, and a few houses were damaged as well losing small portions of their siding and roofs.
Tornado, Lake
- When
- July 12, 5:52 PM CST to 5:56 PM CST
- Where
- Lake County, 0.78 mi NW of Long Grove to 1.22 mi WSW of Prairie View
- Rating
- EF0
- Path length
- 2.1 mi
- Path width
- 125 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.187, -88.012
This tornado started near Country Lane off Old McHenry Road in Long Grove. Damage along the path of the tornado consisted of snapped trees and tree limbs spread across Twin Orchard Country Club, continuing east-northeast towards Twin Groves Middle School. The tornado appeared to lift over Woodland Park in Buffalo Grove near Twin Groves Middle School.
Tornado, Du Page
- When
- July 12, 5:54 PM CST to 5:59 PM CST
- Where
- Du Page County, 1 mi NNE of Itasca to 1.72 mi NNW of (Ord) Chicago O'Hare Airport
- Rating
- EF0
- Path length
- 3.12 mi
- Path width
- 225 yd
- Continued into
- Cook, Il (LOT)
- Reported by
- NWS Storm Survey
- Coordinates
- 41.982, -88.000
This EF-0 touched down on the far northeast side of Itasca near the intersection of Prospect Ave and Thorndale Ave. It then tracked east-northeastward through a large industrial park in Wood Dale, Bensenville, and Elk Grove Village, where it caused minor damage to the roofs and fascia of a few warehouses and sporadic tree damage, which was most concentrated and severe near the intersection of Lively Blvd. and Kirk St. Eyewitness reports suggest that the tornado may have lifted intermittently along its track before it lifted for good east of Elmhurst Rd. over the far northwest side of O Hare Airport.
Tornado, Cook
- When
- July 12, 5:59 PM CST to 6:00 PM CST
- Where
- Cook County, 1.56 mi ESE of Elk Grove Village to 1.73 mi E of Elk Grove Village
- Rating
- EF0
- Path length
- 0.32 mi
- Path width
- 225 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.993, -87.941
This EF-0 touched down on the far northeast side of Itasca near the intersection of Prospect Ave and Thorndale Ave. It then tracked east-northeastward through a large industrial park in Wood Dale, Bensenville, and Elk Grove Village, where it caused minor damage to the roofs and fascia of a few warehouses and sporadic tree damage, which was most concentrated and severe near the intersection of Lively Blvd. and Kirk St. Eyewitness reports suggest that the tornado may have lifted intermittently along its track before it lifted for good east of Elmhurst Rd. over the far northwest side of O Hare Airport.
Tornado, Cook
- When
- July 12, 6:02 PM CST to 6:07 PM CST
- Where
- Cook County, 1.93 mi N of (Ord) Chicago O'Hare Airport to 0.8 mi S of Park Ridge
- Rating
- EF0
- Path length
- 3.42 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.008, -87.904
After the first tornado in the O'Hare area lifted, a second EF-0 tornado touched down within the confines of O'Hare Airport just south of the I-90 overpass over Touhy Ave. The tornado initially caused minor roofing and fascia damage to buildings and warehouses on the far north side of the airport. Minor tree damage also occurred in this area, and a parked car was impaled by debris that was thrown by the tornado. The tornado then tracked east across I-90 and into Rosemont, where it blew over a light pole and ticket booths in the Allstate Arena parking lot and caused damage to trees and signs along Mannheim Rd. Video footage taken in Rosemont showed the tornado (which did not necessarily have a fully condensed cloud-to-ground funnel at all times) track into a residential area on the southeast side of Des Plaines, where it produced a concentrated area of tree damage, caused minor roofing and fascia damage to some houses, and caused a few power poles to lean. The tornado may have lost contact with the ground as it crossed the Des Plaines River, but it eventually touched down again in Park Ridge, where it produced tree damage in a neighborhood east of Maine South High School before lifting for good.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 12 to 13, 20231 death · 9 injured · 46 events
- Tornadoes and Damaging Winds in Iowa, July 12, 2023EF2 · 16 events
- Excessive Heat in Oklahoma, July 12 to 13, 20239 injured · 24 events
- Wildfire in Washington, July 12 to 14, 2023$800,000 · 1 event
- Flash Flooding and Hail in Missouri, July 12 to 14, 2023$285,000 · 1.5 in hail · 16 events
- Tornadoes and Damaging Winds in Nebraska, July 12, 2023EF1 · 48 events
- Hail and Damaging Winds in Missouri, July 12, 2023$100,000 · 1 in hail · 17 events
- Excessive Heat in Oklahoma, July 12 to 14, 202361 events
- Tornadoes in Michigan, July 12, 2023$50,000 · EF1 · 2 events
- Flash Flood and Damaging Winds in Kansas, July 12 to 13, 2023$100,000 · 61 kt wind · 8 events
- Tornado and Flash Flooding in Arkansas, July 12, 2023$15,000 · EF1 · 21 events
- Damaging Winds in Michigan, July 12, 2023$42,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126607, 1126608, 1126609, 1126615, 1126616, 1126617, 1126635, 1126633, 1126636, 1126638, 1126641, 1126675, 1126643, 1126644, 1126649, 1126646, 1126648, 1135984.